Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 May 6, 2019 17:21:43

mvk
Registered: 2012-04-03
Posts: 33
Profile  

Change in medication

So I have had Graves' disease since 2012 and it took about a year to find my sweet spot with a combination of Synthroid (brand) and Cytomel. After that it was smooth sailing with few problems. I recently had to find a new endocrinologist and was told that Cytomel is contraindicated in patients over 60 years old and she felt that I needed to get off of it. I am almost 69 years of age. She weaned me off of it over the course of several weeks. Until I was not taking any I really didn't have any issues. Now I have a lot of aches and pains all the time and my eyes seem very irritated as well. I am asking if anyone has had an experience similar to my scenario and how they resolved it. Thank you in advance for any advice for me. I would really appreciate any and all.

Offline

#2 May 7, 2019 02:28:09

Liz1967
Registered: 2014-02-25
Posts: 281
Profile  

Change in medication

I am not a doctor, nor would I suggest ignoring your physicians advice, but in reviewing the warnings on Cytomel, I see no absolute contraindications for elderly patients in the absence of heart disease.
https://www.rxlist.com/cytomel-drug.htm#indications
Has your TSH gone up since stopping the Cytomel, and if so, this should prompt an increase in your Synthroid dose.
I have never used Cytomel but keeping myTSH within a narrow range of 1 to 2 works best for me.

Offline

#3 May 8, 2019 09:34:56

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4110
Profile  

Change in medication

Hello - I've not taken Cytomel (and am not a doc), but based on the prescribing info, it looks like the concern with older patients is with *overtreatment*.

You mentioned that you had weaned off over several weeks - maybe now you can sit down with your doctor and go over new labs - perhaps taking a look at Free T4 and T3 in addition to TSH to see where they are?

The fact that you had no issues just a few weeks ago, but are having symptoms now, is something that your doctor should take seriously!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation